South Dakota, 2012

Hail in South Dakota, May 2, 2012

May 2, 2012 · NWS ABR · 11 events in 7 counties and zones

Several thunderstorms brought severe weather to parts of central and northeast South Dakota. Hail from penny size to quater size fell across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Several thunderstorms brought severe weather to parts of central and northeast South Dakota. Hail from penny size to quater size fell across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at May 2, 2:25 PM CST, 2 hours 40 minutes earlier.

Area forecast discussion, May 2, 2:25 PM CST, 2 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
325 PM CDT WED MAY 2 2012

.SHORT TERM...THROUGH SATURDAY MORNING

A POCKET OF DRIER AIR SITUATED OVER THE CWA...WITH A WAVE BOTH
NORTH AND SOUTH RESPONSIBLE FOR STORM DEVELOPMENT THIS
AFTERNOON...A FEW OF WHICH HAVE BEGUN TO LEAK ACROSS THE CWA
PERIPHERY. A WEAK WAVE WILL FOLLOW OVERNIGHT TO AFFECT THE REST OF
THE CWA...WITH A WEAK LOW LEVEL JET AND A FEW HUNDRED J/KG OF
CAPE TO WORK WITH. THUS...WILL CONTINUE TO ADVERTISE
OVERNIGHT THUNDERSTORMS. NOCTURNAL ACTIVITY AND WEAKNESS OF LOW
LEVEL JET SHOULD LIMIT OVERALL SEVERE POTENTIAL...HOWEVER WITH
DECENT MID LEVEL FLOW CAN NOT RULE OUT THE ODD SEVERE STORM.

HIGH PRESSURE WILL ALLOW FOR DRY CONDITIONS THURSDAY. PROFILES
ALONG EASTERN SOUTH DAKOTA MAY MIX OUT FOR A HIGH BASED STORM OR
TWO BUT GENERALLY SHOULD BE DRY BEFORE THE NEXT WEAK WAVE MOVES
IN FOR FRIDAY. GUIDANCE LATCHING ONTO MID LEVEL MOISTURE FOR MOST
OF THE AREA SUGGESTING LESS OF A THUNDERSTORM THREAT ALTHOUGH
THERE REMAINS SOME CAPE TO WORK WITH. SREF SUGGEST LIMITED AMOUNTS
HOWEVER.

.LONG TERM...SATURDAY THROUGH WEDNESDAY

A SOMEWHAT ACTIVE PATTERN IS IN THE MAKING FOR THE WEEKEND. A MID
LEVEL TROF IS EXPECTED TO LIFT NORTHEAST OUT OF THE ROCKIES AND
ACROSS THE NORTHERN PLAINS LATE IN THE WEEKEND. OF COURSE THE
MODELS ARE SOMEWHAT DIFFERENT IN TIMING WITH THE ECMWF BEING THE
FASTEST AND STRONGEST. NONETHELESS THE COMBINATION OF AN INVERTED
TROF AND INCREASING LLM SHOULD SUPPORT A FAIR AMOUNT OF
ACTIVITY...ESPECIALLY LATE SATURDAY INTO SATURDAY NIGHT. THEN POPS
START TO CURTAIL AS WE HEAD TOWARD THE EARLY PART OF NEXT WEEK AS
HIGH PRESSURE SETTLES IN AT THE SURFACE. TEMPERATURES SHOULD START
OUT NEAR TO ABOVE NORMAL BUT THEN TREND TOWARD BELOW NORMAL EARLY
NEXT WEEK.

&&

.AVIATION...
18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

VFR CONDITIONS ARE EXPECTED ACROSS THE REGION THROUGH TONIGHT.
HOWEVER SOME THUNDERSTORMS WILL BE POSSIBLE THIS EVENING...MAINLY
AROUND KMBG/KPIR...AND THEN POSSIBLY LATE TNT AT KABR/KATY.
HOWEVER THERE IS SOME UNCERTAINTY IN THE EAST AND THUS FOR NOW
WILL NOT INCLUDE THUNDER OVER THOSE AREAS.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...CONNELLY
LONG TERM...TDK
AVIATION...TDK

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 2, 4:03 AM CST, 13 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
503 AM CDT WED MAY 2 2012

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-031015-
TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL-
ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK-
CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-
LYMAN-BUFFALO-
503 AM CDT WED MAY 2 2012 /403 AM MDT WED MAY 2 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO DEVELOP LATER THIS AFTERNOON ACROSS
THE WESTERN DAKOTAS...AS WELL AS PORTIONS OF SOUTHEAST SOUTH
DAKOTA. THE GREATEST THREAT FOR ORGANIZED SEVERE STORMS WILL
RESIDE ACROSS SOUTHEAST SOUTH DAKOTA AND INTO PORTIONS OF NEBRASKA
AND IOWA. STORMS THAT DEVELOP OVER THE WESTERN DAKOTAS THIS
AFTERNOON WILL MOVE EAST ACROSS THE AREA OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ON AND OFF CHANCES FOR THUNDERSTORMS ARE IN THE FORECAST THURSDAY
NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

TMT

The radar

The Aberdeen radar (KABR), 65 km away, was scanning. The volume nearest the first event began at 23:06 UTC.

Open the radar archive at this moment

Event by event

11 hail. Local standard time, as filed.

Hail, Spink

When
May 2, 5:05 PM CST
Where
Spink County, 0.85 mi NW of Frankfort
Measured
0.88 in hail
Reported by
Public
Coordinates
44.880, -98.310

Hail, Clark

When
May 2, 6:35 PM CST
Where
Clark County, 2.01 mi SE of Bradley
Measured
1 in hail
Reported by
Public
Coordinates
45.060, -97.600

Hail, Clark

When
May 2, 6:45 PM CST
Where
Clark County, 3.2 mi SE of Bradley
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.050, -97.580

Hail, Codington

When
May 2, 6:45 PM CST
Where
Codington County, 0.85 mi NW of Wallace
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.090, -97.480

Hail, Potter

When
May 2, 7:10 PM CST
Where
Potter County, 4.61 mi WNW of Gorman
Measured
1 in hail
Reported by
Public
Coordinates
44.940, -100.170

Hail, Sully

When
May 2, 7:10 PM CST
Where
Sully County, 5.09 mi WNW of Agar
Measured
1 in hail
Reported by
Public
Coordinates
44.850, -100.170

Hail, Codington

When
May 2, 7:20 PM CST
Where
Codington County, 5.92 mi NW of Waverly
Measured
1 in hail
Reported by
Public
Coordinates
45.070, -97.040

Hail, Grant

When
May 2, 8:30 PM CST
Where
Grant County, 5.75 mi ENE of Albee
Measured
1 in hail
Reported by
Public
Coordinates
45.080, -96.460

Hail, Edmunds

When
May 2, 8:34 PM CST
Where
Edmunds County, 0.97 mi E of Roscoe
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
45.450, -99.330

Hail, Edmunds

When
May 2, 8:40 PM CST
Where
Edmunds County, 0.97 mi E of Roscoe
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
45.450, -99.330

Hail, Spink

When
May 2, 9:49 PM CST
Where
Spink County, 4.39 mi NE of Conde
Measured
0.88 in hail
Reported by
Public
Coordinates
45.190, -98.030

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 384432, 384436, 384437, 384438, 384439, 384440, 384441, 384442, 384443, 384444, 384445.